Jacobi Block Matrices with Constant Matrix Terms

  • Marcin J. Zygmunt
Conference paper
Part of the Operator Theory: Advances and Applications book series (OT, volume 154)


We investigate a solution of the difference equation
$$tU_n^{A,B}(t) = AU_{n + 1}^{A,B}(t) + BU_n^{A,B}(t) + AU_{n - 1}^{A,B}(t)$$
with the boundary conditions U 0 A,B , where A, B are hermitian matrices. U n A,B , are usually called matrix Chebyshev polynomials of the second kind. The above equation cannot be easily simplified as in scalar case because A and B do not need to commute. However we are able to compute spectrum of the corresponding orthogonality measure which is very important to investigate discrete Schrödinger operator related to U n A,B .


Chebyshev polynomials discrete Schrodinger operator Jacobi block-matrices matrix orthogonal polynomials 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AN]
    A.I. Aptekarev and E.M. Nikishin, The scattering problem for a discrete Sturm-Liouville operator, Mat. Sb., 121(163):327–358; Mat. USSR Sd., 49:325–355, 1965.Google Scholar
  2. [B]
    Y.M. Berezanski, Expansions in eigenfnnctions of self-adjoint operators. AMS, Providence, 1968.Google Scholar
  3. [Ch]
    T. Chihara, An Introduction to Orthogonal Polynomials, Gordon & Breach Sc. Pub., New York, 1979.Google Scholar
  4. [D1]
    A.J. Duran, A generalization of Favard’s theorem for polynomials satisfying a recurrence relation, J. Approx. Theory, 74, 83–109, 1993.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [D2]
    A.J. Duran, On orthogonal polynomials with respect to a positive definite matrix of measures, Canad. J. Math., 47(1):88–112, 1995.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [D3]
    A.J. Duran, Ratio asymptotics for orthogonal matrix polynomials, J. Approx. Theory, 100(2):304–344, 1999.MathSciNetzbMATHCrossRefGoogle Scholar
  7. [DV]
    A.J. Duran and W. Van Assche, Orthogonal matrix polynomials and higher-order recurrences, Linear Algebra Appl., 219:261–270, 1995.MathSciNetzbMATHCrossRefGoogle Scholar
  8. [Sz]
    G. Szegö, Orthogonal Polynomials, AMS Coll. Pub., vol.23, AMS, Providence, 1975 (4th edition).zbMATHGoogle Scholar
  9. [Z1]
    M.J. Zygmunt, General Chebyshev polynomials and discrete Schrodinger operators, J. Phys. A: Math. Gen., 48 (34), 2001, 10613–10616.MathSciNetCrossRefGoogle Scholar
  10. [Z2]
    M.J. Zygmunt, Matrix Chebyshev Polynomials and Continued Fractions, Linear Algebra Appl.,340(1–3):155–168. 2002.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Basel AG 2004

Authors and Affiliations

  • Marcin J. Zygmunt
    • 1
    • 2
  1. 1.Institute of MathematicsUniversity of WroclawWroclawPoland
  2. 2.Institute of MathematicsWroclaw University of TechnologyWroclawPoland

Personalised recommendations